Hail, Hopkins
- When
- March 29, 3:14 AM CST
- Where
- Hopkins County, Sulphur Spgs Muni Ar
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.150, -95.620
Showers and thunderstorms developed along a southward moving cold front on the 29th. Van Zandt and Hopkins Counties had reports of large hail, high winds, and flooding as the boundary wavered in the area on the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Showers and thunderstorms developed along a southward moving cold front on the 29th. Van Zandt and Hopkins Counties had reports of large hail, high winds, and flooding as the boundary wavered in the area on the 30th. Several supercells and a line of severe storms moved through north Texas on the evening of the 31st as a dry line approached from the west and the warm front remained nearby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 29, 2:33 AM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 333 AM CDT SAT MAR 29 2008 .DISCUSSION... PROGRESSIVE MID-LATITUDE PATTERN BECOMING EVIDENT AND PRETTY TYPICAL OF EARLY SPRING-TIME WITH SEVERAL SYSTEMS TO DEAL WITH IN THE MID-WEEK... WITH PERIODIC SEVERE WX POSSIBLE WITH EACH IF ENVIRONMENT AND LIFT/SHEAR CAN COME TOGETHER. .SHORT TERM.../THROUGH MON NIGHT/ SCATTERED ELEVATED THUNDERSTORMS ONGOING EARLY THIS MORNING OVER THE SE 1/2 OF N TX AS LEFT EXIT REGION OF 100KT+ SUB-TROPICAL UPPER JET MAX STREAMS ACROSS S-CENTRAL TX IN VICINITY OF OLD FRONT. SOME PATCHY FOG EXPECTED THROUGH THE MORNING HRS...LOCALLY DENSE IN SPOTS OVER SRN COUNTIES WHERE WHERE LIGHTER WINDS/RICHER MOISTURE WILL RESIDE NEAR OLD FRONT. WILL THAT IN MIND...WILL BEST CHANCES OF RAIN E OF I-35 CORRIDOR THROUGH MIDNIGHT AND SOME ISOLATED STRONGER STORMS WILL BE POSSIBLE...AS FRONT RETREATS RAPIDLY NWD BACK INTO CENTRAL OK/SRN AR BY TONIGHT. SOME STRONG WAA WITH LLJ WILL GIVE BEST CHANCES LATE TONIGHT/SUN A.M NEAR IMMEDIATE RED RIVER VALLEY. AREA MOSTLY CAPPED SUNDAY...THOUGH SOME WDLY SCT WAA TYPE ACTIVITY E OF I-35 CANT BE RULED OUT. CANT RULE OUT ISOLATED STRONG/SEVERE STORMS THIS PERIOD AS INSTABILITY INCREASES WITH SLY FETCH OF RICHER GULF MOISTURE. MAIN SYSTEM LIFTS OUT OVER TOWARD NW TX/SW KS/WRN OK BY MON MORNING DRY-LINE MOVING EWD AND COLD FRONT MOVING INTO NRN OK. MORE DISCREET ACTIVITY EXPECTED OVER WRN COUNTIES MONDAY...BEFORE FRONT OVERTAKES DRY-LINE BY MON EVENING. HAVE TRENDED POPS A BIT MORE WITH THIS TIMING...BUT EXPECT A FEW SEVERE STORMS MONDAY/MON EVE IN FAR E/SE COUNTIES/...AS FEATURES MOVE THROUGH UNSTABLE AND SHEARED ENVIRONMENT. && .LONG TERM.../TUES INTO NEXT WEEKEND/ GENERALLY FOLLOWED THE CANADIAN/ECMWF MODELS FOR THE SYSTEM COMING LATE WED NIGHT AND THURS...AND AGAIN NEXT SAT/SUN...AS THEYVE SHOWN MORE CONSISTENCY. KEPT POPS RELATIVELY LOW FOR BOTH OF THESE SYSTEMS WITH QUESTIONS REGARDING MOISTURE RETURN...TIMING...AND STORM TRACK...BUT AGAIN ISOLATED SEVERE WEATHER VERY POSSIBLE WITH EACH SYSTEM WITH SPRING- LIKE TEMPS. WELL KEEP THINGS CONSERVATIVE FOR NOW. OTHERWISE...BRISK AND COOLER TUESDAY...BEFORE RETURN FLOW RESUMES WED/WED NIGHT BRINGING WARMER/MORE HUMID AIR BACK INTO THE AREA. WELL COOL OFF AGAIN FRIDAY BEFORE THE TRANSITION ONCE AGAIN HEADING INTO THE EARLY WEEKEND. WELCOME TO SPRING IN NORTH TEXAS. && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 66 61 80 68 79 / 20 40 30 20 70 WACO, TX 70 64 79 68 78 / 30 20 30 20 70 PARIS, TX 62 60 76 66 75 / 30 50 40 20 70 DENTON, TX 63 61 80 67 78 / 20 40 20 20 70 MCKINNEY, TX 64 60 78 68 76 / 20 50 40 20 70 DALLAS, TX 67 64 79 68 77 / 20 40 30 20 70 TERRELL, TX 67 63 78 67 77 / 30 30 40 20 70 CORSICANA, TX 69 64 78 68 77 / 40 30 40 20 70 TEMPLE, TX 72 65 80 68 78 / 30 20 20 20 70 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && /05
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 304 AM CDT SAT MAR 29 2008 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-300800- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 304 AM CDT SAT MAR 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. LIGHTNING WILL BE THE MAIN HAZARD WITH THESE STORMS AND WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THERE IS ALSO A LOW CHANCE THAT AN ISOLATED STORM MAY PRODUCE MARGINALLY SEVERE HAIL. PATCHY DENSE FOG IS POSSIBLE THIS MORNING ACROSS SOUTHERN ZONES WHERE HIGHER DEWPOINTS AND OVERNIGHT RAINFALL ARE PRODUCING CONDITIONS FAVORABLE FOR FOG FORMATION. VISIBILITIES WILL BEGIN TO RISE BY MID MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS SUNDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY EVENING EAST OF INTERSTATE 35...AND OVER THE ENTIRE AREA ON MONDAY. THUNDERSTORM CHANCES RETURN WEDNESDAY THROUGH FRIDAY WITH NEW SYSTEMS MOVING THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... ISOLATED SPOTTER ACTIVATION MAY BE NEEDED FOR THUNDERSTORMS.
The Dallas/Ft Worth radar (KFWS), 170 km away, was scanning. The volume nearest the first event began at 09:13 UTC.
18 hail, 3 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Quarter-size hail was reported in Elmtown.
Relayed by Emergency Management.
Golfball-size hail was reported in Sulphur Springs.
Reported in Weaver.
A tree was blown across a road and had to be removed.
CR 2310 was washed out by 10 AM and had to be blockaded. A section of road near the intersection of Highway 69 and FM 1537 was underwater. In addition, firefighters from Dike helped move seventy dogs out of an animal shelter after it was flooded.
Brief penny size hail was reported near the airport.
A storm survey conducted by the National Weather Service found that two tornadoes occurred in Johnson County. The first one damaged or rolled several sheds and outbuildings. Damage to fences was noted and power lines were downed. This tornado was rated an EF-0 with peak winds of 80 to 85 MPH.
A storm survey conducted by the National Weather Service in Fort Worth found that a second tornado began just east-northeast of Godley. A mobile home was rolled and destroyed with substantial damage to a nearby car. At least one shed was damaged and power lines were downed. This tornado was rated an EF-0 with maximum winds of 80-85 MPH. Some debris was carried approximately 75 yards from their original locations.
Ping-pong size hail was reported in Burleson.
Quarter-size hail was reported between Lometa and Adamsville.
Quarter-size hail was reported between Adamsville and Lampasas.
Quarter-size hail was reported east of Lometa.
Half-dollar-size hail was reported near Whitney.
Nickel-size hail was reported in Peoria.
A 60 MPH wind gust was reported in Peoria.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85828, 85830, 85832, 85831, 85811, 85812, 85834, 85835, 85825, 85813, 85814, 87004, 85809, 85810, 85815, 85816, 85817, 85818, 85820, 85821, 85822, 85823, 85824, 85827.